Illinois, 2021

Strong Wind in Illinois, March 10, 2021

March 10, 2021 · NWS PAH · 7 events in 7 counties and zones

Southerly winds gusted to between 40 and 50 mph across parts of southern Illinois, mainly along and west of Interstate 57. The highest measured gust was 49 mph at the Carbondale airport.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Southerly winds gusted to between 40 and 50 mph across parts of southern Illinois, mainly along and west of Interstate 57. The highest measured gust was 49 mph at the Carbondale airport. The strong winds occurred in the warm sector of a 999 mb low pressure system centered near the Iowa/Nebraska border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 10, 11:40 AM CST, 20 minutes earlier.

Area forecast discussion, Mar 10, 11:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1140 AM CST Wed Mar 10 2021

.UPDATE...
Issued at 1138 AM CST Wed Mar 10 2021

Updated aviation section only.

&&

.SHORT TERM...(Today through Friday night)
Issued at 345 AM CST Wed Mar 10 2021

A number of forecast concerns over the next three days include
gusty winds today, and tomorrow to a lesser extent, followed by
the potential for heavy rain by late Thursday night, and even a
chance for thunder as well. Forecast confidence in the overall
synoptic pattern through Friday night is relatively high, but
continued variability in frontal position and mesoscale influences
temper that confidence at this time.

The upper level pattern through the remainder of the work week
will be characterized by an upper level ridge from the Gulf of
Mexico into the Southeast, with an upper low forecast to slowly
churn east from off the coast of California into the Four Corners
region of the southwestern U.S. by Saturday morning. The resultant
atmospheric river of increasing Gulf moisture combined with waves
of energy streaming northeast from the low via the southwesterly
flow aloft will result in the potential for showers across the
region from late tonight through Friday night. At the same time, a
cold front currently draped from the Upper Midwest into the Plains
is forecast to pass through the forecast area Thursday night into
Friday morning, then stall just south of the region by Friday
night. The front will serve as a focus for rain, some potentially
heavy, from Thursday night into Friday night. The addition of at
least marginal instability will also result in the potential for
thunderstorms, especially from Thursday afternoon into Thursday
night and possibly Friday morning.

Both the GEFS and ECENS ensembles indicate a prolonged period of
anomalously high integrated vapor transport, specific humidity,
and precipitable water values in association with that atmospheric
river of moisture from Thursday night into Friday night. As a
result, periods of heavy rain are possible, which may eventually
lead to at least some localized flash flooding. By 12Z Saturday,
available model guidance indicates that storm total precipitation
amounts could range from as low as a half inch near the Tennessee
border to as high as 2 or more inches in portions of southeast
Missouri and southwest Illinois. With the dry weather over the
past week and the prolonged window during which this rain is
forecast, some locations may be able to withstand the initial
rounds of rain. However, hydrologic problems may become more of an
issue by Friday and Friday night. Since that is still 48 to 60
hours out, we and neighboring offices agreed to hold off on the
issuance of any flood watch at this time to give a little more
time to hone in on the location of heaviest rain potential.

Back to today, the increasing pressure gradient between high
pressure over the southeastern U.S. and low pressure over the
Plains will result in windy conditions. Southerly winds of 15 to
25 mph are forecast from mid morning into the afternoon, with
occasional gusts as high as 25 to 35 mph. Some gusts could even
approach or briefly exceed 40 mph in parts of southeast Missouri
and southern Illinois. Some model guidance suggests the potential
for stronger gusts, but we're not confident that potential will be
fully realized with the increase in clouds likely to have some
impact on low level mixing today. Thus, we opted to hold off on
issuing a Wind Advisory at this time. Thursday will also be windy
as well, but with both sustained winds and gusts forecast about 5
mph lower. Despite the increase in humidity today, fire potential
will once again be elevated due to the strong winds and dry fuels.

Temperatures through the short term are forecast to remain well
above climatological norms. Highs both today and Thursday should
reach the upper 60s to lower 70s, cooling by about 10 degrees on
the north side of the front by Friday. Lows should trend from
around 60 tonight back into the 50s Thursday night and 40s by
Friday night.

.LONG TERM...(Saturday through Tuesday)
Issued at 345 AM CST Wed Mar 10 2021

The first part of the long term period will be laden with PoPs as we
deal with a stalled out front and eventual passage of low pressure
system early next week.

By 12Z Saturday, the synoptic pattern will consist of a stalled out
boundary to our south, with scattered showers persisting especially
during the morning hours across a good part of the area. QPF is not
especially high, although given the high PWs forecast by the GFS,
these showers could be good rain producers. However, the main area
of heavier rain looks like it will be off to our west, where the GFS
is indicating the main area of modeled water vapor transport
(atmospheric river) to be situated. This is also evident in the GEFS
probabilities of 24 QPF greater than one inch for Saturday, which is
highest to our west. However, it does indicate at least a small
probability of that happening in parts of southern IL and southeast
MO. That axis of possible heavier QPF will likely waffle between now
and then but be something to keep an eye on. Highs on Saturday will
remain rather cool but near normal to slightly below normal (lower
to mid 50s) with the clouds/rain and northeasterly flow at the
surface. Models indicate the coverage of showers will tend to
decrease as we head into the afternoon hours, as an upper level
ridge builds into the region.

Minimal rain chances will exist Saturday night,especially during the
evening hours, as no real forcing mechanisms will be in place.
Meanwhile, the evolution of the forecast for the rest of the weekend
and into early next week, will be tied to a large upper level low
pressure system which will be situated over the four corners region
at the start of the period. This feature will shift slowly east
during the day on Saturday and by Sunday morning, it will be moving
into the central Plains states.

There continues to be inconsistency issues as far as the timing of a
band of precipitation that will come through the area as this low
approaches, as well as the evolution and progression of the surface
low. The latest deterministic GFS is much faster than the ECMWF but
several GFS ensemble members support this quicker approach. However,
there are also several members that support the slower ECMWF
solution as well. The range of possibilities within the ECMWF
ensembles are equally as diverse. Therefore, the range of
possibilities runs from the precipitation arriving during the day on
Sunday, moving out Sunday evening or, arriving Sunday evening and
exiting Monday morning. With collaboration from surrounding offices,
we will try to play the middle of the road, but erring on the side
of a slower progression of the activity, with a lot of broadbrushing
of the PoPs on beginning and ending periods. There will continue to
be changes to this period, as we hone in on the best time period for
higher PoPs.

We could see a few thunderstorms with this main band of activity,
but how widespread the thunder activity will become will depend on
the degree of instability and the degree of surface moisture being
transported into the area. There is quite a discrepancy between the
NBM dewpoints and the raw numbers off of the latest GFS/ECMWF.
Something to watch as SPC's current Day 6 outlook clips our far
western counties. Gradient winds will also be on the increase with
the approach of the sfc low so another gusty day can be expected on
Sunday before the precipitation arrives.

After this system moves through, we should see a period of drier
weather returning to the area.

&&

.AVIATION...
Issued at 1138 AM CST Wed Mar 10 2021

Clouds are forecast to lower and thicken as low VFR and
borderline MVFR ceilings develop this afternoon. It will be windy
today with south winds increasing to 15 to 22 knots by this
afternoon. Peak gusts as high as 25 to 35 knots are expected.
Winds will remain out of the south around 15 knots tonight. A few
showers may begin to impact northwestern portions of the area late
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...RJP
LONG TERM...CW
AVIATION...RJP
Hazardous weather outlook, Mar 10, 11:40 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1140 AM CST Wed Mar 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1140 AM CST Wed Mar 10 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Southerly wind gusts of 30 to 35 mph are forecast today. Some gusts
may reach 40 mph across portions of southeast Missouri and southern
Illinois this afternoon.

Despite an increase in humidity, the combination of strong gusty
winds and dry fuels will result in elevated fire potential again
today.

Minor to moderate flooding will continue on several areas rivers.
Please refer to the River Flood Warnings and Statements for
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Southerly wind gusts of 25 to 35 mph are forecast again on
Thursday.

Isolated thunderstorms will be possible, mainly Thursday afternoon
into Thursday night. A few stronger storms with gusty winds cannot
be ruled out.

Heavy rain is forecast from late Thursday afternoon through
Friday, with a chance of thunderstorms contributing to the heavy
rain potential. As a result, there is a slight risk for localized
flooding issues to develop by Friday.

Minor to moderate flooding will continue on several area rivers.
Please refer to the River Flood Warnings and Statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
March 10, 12:00 PM CST to 4:00 PM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 10, 12:00 PM CST to 4:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
March 10, 12:00 PM CST to 4:00 PM CST
Where
Jackson forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
March 10, 12:00 PM CST to 4:00 PM CST
Where
Williamson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
March 10, 12:00 PM CST to 4:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
March 10, 12:00 PM CST to 4:00 PM CST
Where
Jefferson forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
March 10, 12:00 PM CST to 4:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943919, 943920, 943921, 943922, 943923, 943924, 943925.